Reading Article

Warning of online drugs ‘danger’

by editor2
August 12th, 2006

Some drugs are fake and contain ingredients bearing little resemblance to the medicine named on the bottle, the Sunderland team told the Lancet.

Even if patients get the right drug, there is a risk of unchecked side effects and dangerous interactions.

The team reports the case of a woman who damaged her vision with oral steroids bought online from Thailand.

Cataracts

The 64-year-old woman had taken the drug for four years after making a self-diagnosis of chronic fatigue syndrome.

In February 2006, she went to the accident and emergency department of the Sunderland Royal Infirmary because she had noticed her eyesight failing for the previous six months.

The doctors who examined her discovered she had glaucoma and cataracts, caused by the steroids she had been taking.

Prompted by this case, the doctors, Mr Scott Fraser and Dr Philip Severn, did an internet search and found they were able to find 1,000 tablets of the same steroid – prednisolone 5mg – online for £25.23.

Mr Fraser said that even though the treatment she had been taking would have been correct, the dose was too high and she had not been monitored for side effects.

Had she been monitored, the problem would have been spotted earlier and her complications might have been avoided.

Source : http://news.bbc.co.uk/1/hi/health/4780107.stm

There Are No Comments To This Article

Leave A Comment

You must be logged in to post a comment.

Related Articles

Missing Plugin: Simple Tags